Table of Contents
- Liver Basics
- Symptoms of Liver Damage
- Tests for Liver Damage
- The Liver and HIV
- Liver Disease and Women
- Caring for Your Liver
- Taking Care of Yourself
Your liver is one of the most important organs in your body. It is also the largest – about the size of a football. It is protected from injury behind the lower right section of your ribs.
The liver acts as your body's chemical processing plant. Its functions include:
- Changing food into chemicals and nutrients that your body needs to stay healthy
- Storing nutrients from the foods you eat
- Breaking down medications, drugs and alcohol
- Removing waste from your blood
- Producing enzymes and bile that help you digest food
- Making proteins needed by the immune system to help your body fight infection
For people living with HIV, the liver is especially important because it processes many of the medications used to treat HIV. Unfortunately, sometimes HIV drugs can cause liver damage, which can prevent the liver from working properly.
Often there are no symptoms. If symptoms do occur, they include:
- Enlarged liver
- Fatigue (extreme tiredness)
- Dark urine
- Clay-colored stool
- Jaundice (yellowing of the skin, eyes, and mucous membranes)
If you have these symptoms it is important that you contact your health care provider. However, often there are no obvious signs of liver damage until liver disease is quite bad. That is why it is important to have blood tests that can detect liver problems before there are symptoms.
Simple blood tests called liver function tests (LFTs) or liver enzyme tests are one of the best ways to find out if you have liver inflammation. LFTs should be part of routine HIV blood work. High enzyme levels can indicate liver inflammation caused by medications, alcohol, hepatitis viruses, street drugs, or other medical conditions.
High levels of bilirubin may indicate liver problems. Bilirubin is a blood pigment (coloring agent) that is produced when the body breaks down red blood cells. Taking the HIV drug Reyataz (atazanavir) can increase bilirubin levels. However, in people living with HIV who are taking Reyataz, this elevation in bilirubin is a harmless side effect of how the medication is processed by the body. If the whites of your eyes become yellow (a sign of jaundice), it is important to talk with your health care provider so that she or he can make sure that the jaundice is not caused by something else. She or he may also change your HIV drugs.
While it is possible for any HIV drug in any of the six HIV drug classes to cause liver damage, some drugs are more likely than others to cause damage.
Some drugs are more likely to cause damage than others. Certain drugs in the nucleoside reverse transcriptase inhibitor class (NRTI) are more likely to have side effects that may cause liver problems. One such side effect is mitochondrial toxicity. Mitochondria are our cells’ energy producers. They use oxygen and sugar in the blood to make energy. At the same time, they produce lactic acid as a waste product. Normally, the body breaks down lactic acid and gets rid of it.
In mitochondrial toxicity, the mitochondria are damaged and lactic acid is not broken down. This can cause levels of lactic acid to rise. If the levels of lactic acid become too high, a rare, but serious condition called lactic acidosis can occur.
Lactic acidosis can result in liver problems, including a buildup of fat in and around the liver and liver inflammation. This condition is more common in women living with HIV than in men living with HIV. It is also more likely to occur in pregnant or obese (very overweight) women.
Non-nucleoside reverse transcriptase inhibitors (NNRTIs), especially Viramune (nevirapine), can cause liver problems. Research has shown that women with more than 250 CD4 cells are 12 times more likely to develop life-threatening liver problems when they use Viramune. Viramune should not be used as a first-time treatment in women with CD4 counts over 250. Such women also should not switch to Viramune unless there are no other options. In men, liver problems are more likely to occur if the CD4 count is above 400 when they start HIV treatment with Viramune for the first time.
Liver problems are most likely during the first six weeks of treatment with Viramune. It is important that your health care provider order liver function tests before you start taking Viramune and test your blood frequently during the first three to four months of treatment.
Protease inhibitors (PIs), especially full-dose Norvir (ritonavir) and Aptivus (tipranavir) given with Norvir, may also cause liver damage. Unlike Viramune, PIs may cause damage at any time. Patients living with both HIV and hepatitis C may be at greater risk for developing liver damage while taking PIs.
In addition, the liver of people living with HIV may be damaged or stressed because of:
- Other prescription medications, repeated doses of over-the-counter drugs such as Tylenol (acetaminophen), repeated use of antibiotics, or exposure to chemicals
- AIDS-related opportunistic infections (OIs) such as MAC (mycobacterium avium complex), TB (tuberculosis), CMV (cytomegalovirus), or cryptosporidiosis
- Hepatitis, usually caused by infection with the hepatitis A, B, or C virus
- Alcohol or drug abuse
Some liver problems occur during pregnancy or affect women more often than men. These include:
- Biliary cirrhosis (damage to the bile duct)
- Autoimmune liver diseases (liver cells are attacked by the body's own immune cells)
- Non-alcoholic fatty liver disease
- Hepatic adenomas (non-cancerous fatty liver tumors)
Women tend to develop alcohol-related liver disease, particularly cirrhosis (scarring of the liver) and hepatitis (inflammation of the liver), more quickly than men.
Oral contraceptives (birth control pills) can cause an increase in hepatic adenomas (fatty liver tumors) and should not be used by women who have had these benign (non-cancerous) tumors.
The liver has a special ability to repair itself under most circumstances. Unfortunately, permanent damage can also occur.
Good nutrition and a healthy lifestyle will go a long way toward supporting this hardworking organ.If your HIV drugs are causing damage to your liver, it may be possible to switch to other drugs. This may not be an option for everyone. It is important to balance the need for HIV drugs with their potential to cause liver damage. Talk with your provider so that you can make the best decision for you.
There are many things you can do to protect your liver from damage, help it heal, and support its function.
Avoid Alcohol and Street Drugs
- Heavy drinking can cause cirrhosis (scarring)
- Many HIV drugs and other medications should not be combined with alcohol
- Avoid alcohol completely if you also have hepatitis
- Using some street drugs may damage your liver
Get Tested for Hepatitis
- Hepatitis A (HAV) and B (HBV)
- If you test negative, get vaccinated against HAV and HBV
- If you test positive, talk to your health care provider about treatment
- Hepatitis C (HCV)
- If you test negative, there is no vaccination. You can avoid exposure to the HCV virus by avoiding contact with infected blood or needles.
- If you test positive, it is important that your health care provider monitor both HIV and HCV and provide appropriate care and treatment. HCV can be treated successfully, even in people living with HIV, and there are several new and effective HCV drugs with fewer side effects than older regimens.
- Unlike HIV, successful treatment can cure HCV. For more information about HCV treatment, see our fact sheet on the Treatment of Hepatitis C.
Eat Healthy Food and Be Physically Active
- Maintain a healthy body weight through healthy foods and regular physical activity
- Eat plenty of fruits and vegetables, especially dark green leafy vegetables (such as spinach, kale, collard greens), and orange and red colored fruits and vegetables (such as oranges, beets, carrots)
- Drink lots of fluids, especially water
- Avoid high-fat dairy products, processed vegetable oils (hydrogenated fats), deep-fried foods, and fatty meats
Be Cautious with Vitamins and Supplements
- Do not take high doses of vitamin A or carotenoids (beta-carotene) if you have liver disease
- Avoid iron supplements
- Herbal therapies, such as milk thistle (silymarin), have been widely used to treat liver problems. Some herbs can harm the liver, and some interact with HIV drugs. It is important to tell your health care provider if you are using any herbs or supplements.
When your liver is damaged, it cannot perform all of its important functions properly. Since there may not be any obvious symptoms of liver damage, it is important to check your liver health with regular medical visits and lab tests. Talk with your health care provider to find the HIV drugs that are best for you and your liver. In addition, good nutrition and a healthy lifestyle will go a long way toward supporting this hardworking organ.